Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS El Paso, TX

July 28, 2014Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 28, 2014, 2:58 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 2:58 PM MDT (20:58 UTC)
Expired
Jul 28, 2014, 6:00 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

507 
WGUS54 KEPZ 282058
FFWEPZ
NMC017-290000-
/O.NEW.KEPZ.FF.W.0019.140728T2058Z-140729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
258 PM MDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 600 PM MDT

* AT 256 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
  WARNED AREA. OVER ONE INCH OF RAIN HAS BEEN ESTIMATED WITH A
  NEARLY STATIONARY THUNDERSTORM STILL OCCURRING OVER THE UPPER 
  MIMBRES BASIN. WATER IS EXPECTED TO FLOW DOWN THE BASIN TOWARD  
  HIGHWAY 35 AND CAMP THUNDERBIRD.  

* LOCATIONS IMPACTED INCLUDE...
  COONEY...
  CAMP THUNDERBIRD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

&&

LAT...LON 3313 10788 3306 10786 3303 10793 3298 10797
      3295 10802 3296 10806 3301 10803 3310 10796

$$

JMG
2 follow-up statements
373 
WGUS74 KEPZ 282242
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
442 PM MDT MON JUL 28 2014

NMC017-290000-
/O.CON.KEPZ.FF.W.0019.000000T0000Z-140729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
442 PM MDT MON JUL 28 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY UNTIL 600 PM MDT...

AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATES HAVE BEEN AROUND AN INCH OF RAIN IN 
THE UPPER MIMBRES BASIN OF THE SILVER BURN SCAR. MOTORIST ON HIGHWAY 
35 NEAR CAMP THUNDERBIRD SHOULD USE CAUTION AS WATER MAY FLOW DOWN 
FROM NEAR BY MOUNTAINS. ADDITIONAL LIGHT SHOWERS ARE APPROACHING THE 
AREA BUT LESS A QUARTER INCH OF ACCUMULATION IS EXPECTED. 


LOCATIONS IMPACTED INCLUDE...
  COONEY...
  CAMP THUNDERBIRD...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND

&&

LAT...LON 3313 10788 3306 10786 3303 10793 3298 10797
      3295 10802 3296 10806 3301 10803 3310 10796

$$

JMG
847 
WGUS74 KEPZ 282350
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
550 PM MDT MON JUL 28 2014

NMC017-290005-
/O.EXP.KEPZ.FF.W.0019.000000T0000Z-140729T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
550 PM MDT MON JUL 28 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 600 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3313 10788 3306 10786 3303 10793 3298 10797
      3295 10802 3296 10806 3301 10803 3310 10796

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:47 AM MDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 5:47 AM MDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
547 AM MDT MON JUL 28 2014

.SYNOPSIS...
WE WILL SEE A CHANCE FOR RAIN THROUGH THE WEEK AND INTO THE
WEEKEND. A FEW STORMS MAY PRODUCE EXCESSIVE RAINFALL TOTALS BY
LATER IN THE WEEK. TEMPERATURES THIS WEEK WILL START OFF NEAR
NORMAL...BUT AS WE MOVE THROUGH THE WEEK WE WILL SEE TEMPERATURES
FALL A LITTLE BELOW NORMAL.

&&

.DISCUSSION...
WE'VE GONE FROM HIGH AND DRY TO LOTS OF MOISTURE AND IN A FEW
SPOTS LOTS OF RAIN. DEW POINTS ACROSS THE AREA ARE NOW UNIFORMLY
IN THE UPPER 50'S TO NEAR 60. CLOUDS AND SCATTERED SHOWERS HAVE
BEEN MOVING ACROSS THE AREA ALL THIS MORNING. AN UPPER LEVEL SHORT
WAVE JUST TO THE SOUTH OF THE BORDER IS HELPING TO KEEP THE
CONVECTION GOING TODAY. THIS FEATURE WILL ROTATE UP ALONG THE
AZ/NM BORDER AND BRING MORE RAIN ACROSS THE AREA THIS AFTERNOON
AND EVENING. BEST CHANCES FOR RAIN WILL BE WEST OF THE RIO
GRANDE. OF SOME CONCERN WILL BE THE BURN SCARS ACROSS GRANT AND
SIERRA COUNTIES...ESPECIALLY THE SILVER FIRE BURN SCAR. ONCE THE
UPPER SHORT WAVE ROTATES NORTH WE WILL RETURN TO A LESS ACTIVE DAY
ON TUESDAY. BUT BY NOW ENOUGH MOISTURE WILL HAVE SLIPPED IN UNDER
THE UPPER RIDGE TO CONTINUE TO FUEL ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS. LATE ON WEDNESDAY NIGHT BOTH
THE GFS AND NAM ARE INDICATING THAT A BACK DOOR COLD FRONT WILL
MOVE ACROSS THE REGION. THIS FRONT WILL HELP SWEEP IN ADDITIONAL
MOISTURE. THE FRONT AND MOISTURE WILL COMBINE TO HELP GIVE US
SCATTERED THUNDERSTORMS THURSDAY AND FRIDAY. BY THURSDAY WE WILL
HAVE A PRETTY SATURATED ATMOSPHERE...IN ADDITION WINDS ALOFT ARE
EXPECTED TO BE PRETTY WEAK. THE ABUNDANT MOISTURE AND LIGHT WINDS
WILL ALLOW FOR SLOW MOVING THUNDERSTORMS THAT PRODUCE VERY HEAVY
RAIN. WE MAY NEED FLASH FLOOD WATCHES TO HELP HIGHLIGHT THE
POTENTIAL FOR HEAVY RAIN FOR THE END OF THE WEEK INTO THE WEEKEND.
IN ADDITION TO THE BENEFICIAL RAINS...THE OTHER BIT OF GOOD NEWS
IS THAT WITH ALL THE MOISTURE AND CLOUDS MOVING ACROSS THE AREA WE
WILL SEE TEMPERATURES AT OR BELOW NORMAL THIS WEEK. THE BACK DOOR
COLD FRONT LATE ON WEDNESDAY NIGHT WILL HELP KEEP OUR HIGHS STAY
BELOW NORMAL THROUGH THE END OF THE WEEK.

&&

.AVIATION...VALID 28/12Z-29/12Z
WE WILL SEE MAINLY VFR CONDITIONS TODAY...BUT WE WILL SEE
SCATTERED THUNDERSTORMS TODAY AND IN AND NEAR THESE STORMS WE WILL
SEE MVFR AND POSSIBLY SOME ISOLATED IFR CONDITIONS (MAINLY
VISIBILITIES). IN ADDITION TO THE THUNDERSTORMS WE WILL SEE OFF
AND ON CEILINGS TODAY RUNNING SCT-BKN080-120. SURFACE WINDS AWAY
FROM THE THUNDERSTORMS WILL RUN 120-18008KT. STORM MOVEMENT WILL
BE FROM THE SOUTH TO THE NORTH.

&&

.FIRE WEATHER...
THE MOISTURE HAS RETURNED TO THE REGION. THIS MOISTURE WILL
COMBINE WITH AN UPPER LEVEL STORM SYSTEM TO BRING A CHANCE OF
THUNDERSTORMS TO THE AREA. BEST CHANCES FOR RAIN WILL BE WEST OF
THE RIO GRANDE. OUR RAIN CHANCES WILL CONTINUE FOR MOST OF THE
COMING SEVEN DAYS. WITH THE RAIN AND MOISTURE IN THE AREA WE WILL
SEE RELATIVELY HIGH MIN RH'S. SURFACE WINDS WILL STAY BELOW
CRITICAL LEVELS. ON WEDNESDAY NIGHT WE WILL SEE A WIND SHIFT TO
THE EAST AS A BACK DOOR COLD FRONT MOVES ACROSS THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  75  95  75  97 /  20  10  30  20  20
SIERRA BLANCA           92  73  90  72  92 /  20  10  30  20  20
LAS CRUCES              95  70  93  69  95 /  20  10  30  20  20
ALAMOGORDO              96  71  94  70  96 /  20  10  30  20  20
CLOUDCROFT              72  51  71  49  72 /  50  10  40  20  40
TRUTH OR CONSEQUENCES   94  69  92  68  94 /  40  20  30  20  20
SILVER CITY             86  62  86  61  86 /  60  40  40  30  30
DEMING                  95  70  93  69  95 /  60  20  30  20  20
LORDSBURG               94  69  92  68  94 /  50  40  40  20  20
WEST EL PASO METRO      97  74  95  74  97 /  20  10  30  20  20
DELL CITY               95  66  94  66  96 /  20  10  30  20  20
FORT HANCOCK            98  72  97  72  99 /  20  10  30  20  20
LOMA LINDA              87  68  87  65  87 /  20  10  30  20  20
FABENS                  97  72  96  72  98 /  20  10  30  20  20
SANTA TERESA            95  71  94  71  96 /  20  10  30  20  20
WHITE SANDS HQ          94  72  92  71  94 /  20  10  30  20  20
JORNADA RANGE           95  66  93  65  96 /  20  10  30  20  20
HATCH                   96  68  93  67  95 /  30  20  30  20  20
COLUMBUS                95  70  93  69  95 /  50  20  30  20  20
OROGRANDE               97  70  95  69  97 /  20  10  30  20  20
MAYHILL                 80  61  79  59  80 /  50  10  40  20  40
MESCALERO               82  58  81  56  82 /  50  20  40  20  40
TIMBERON                80  57  79  55  80 /  50  10  40  20  30
WINSTON                 85  62  84  60  84 /  60  40  50  30  40
HILLSBORO               88  69  88  66  88 /  50  30  30  20  20
SPACEPORT               94  69  92  68  94 /  20  10  30  20  20
LAKE ROBERTS            87  57  86  55  86 /  60  40  40  40  40
HURLEY                  89  62  86  59  86 /  60  30  30  30  20
CLIFF                   92  62  92  60  90 /  60  40  40  30  20
MULE CREEK              91  59  89  57  89 /  60  40  40  30  30
FAYWOOD                 88  66  88  63  88 /  60  30  30  20  20
ANIMAS                  94  69  93  70  95 /  50  40  40  20  20
HACHITA                 93  68  93  67  95 /  60  40  40  20  20
ANTELOPE WELLS          95  71  93  70  95 /  40  40  40  20  20
CLOVERDALE              87  64  88  61  88 /  50  30  30  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Jul 28, 11:11 AM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT MON JUL 28 2014

NMZ401>417-TXZ418>424-291715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WEST OF DEMING WITH ISOLATED THUNDERSTORMS
DEMING EAST. A FEW STORMS COULD PRODUCE BRIEF HEAVY RAINFALL AND
GUSTY WINDS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MOSTLY ISOLATED THUNDERSTORMS THROUGH WEDNESDAY WITH INCREASING
COVERAGE THURSDAY THROUGH SATURDAY. WITH ABUNDANT MOISTURE IN PLACE
AFTER WEDNESDAY...POTENTIAL FOR HEAVY RAINS AND FLOODING WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:42 AM MDTAreal Flood AdvisoryEPZOtero2 hr
Jul 28, 1:01 PM MDTAreal Flood AdvisoryEPZGrant119 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.